Alert archive / Mississippi / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 92, NWS Memphis, TN

March 8, 20125 counties in Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Mar 8, 2012, 5:23 PM CST for 5 counties in Mississippi. It was in force for 52 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 8, 2012, 5:23 PM CST (23:23 UTC)
Expired
Mar 8, 2012, 6:15 PM CST
In force
52 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Calhoun County, MS, Chickasaw County, MS, Lafayette County, MS, Pontotoc County, MS, Yalobusha County, MS

The radar

The Columbus AFB radar (KGWX), 77 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 8, 5:23 PM CSTTSTM WND DMGBruce, MSTREES DOWN NORTH PART OF CALHOUN COUNTY IN THE BRUCE, BANNER, AND SAREPTA AREAS. PSBL SMALL TORNADO.
Mar 8, 5:26 PM CSTTSTM WND DMGTula, MS50-60 MPH WINDS. STRUCTURE DAMAGE CO RD 149.
Mar 8, 5:33 PM CSTTSTM WND DMGSarepta, MSTREES DOWN.
Mar 8, 5:44 PM CSTTSTM WND DMG5 N Bruce, MSTREES DOWN NORTH PART OF CALHOUN COUNTY IN THE BRUCE, BANNER, AND SAREPTA AREAS. PSBL SMALL TORNADO.
Mar 8, 5:44 PM CSTTSTM WND DMGTula, MS50-60 MPH WINDS. STRUCTURE DAMAGE CO RD 149
Mar 8, 6:02 PM CSTTSTM WND DMGVan Vleet, MSNUMEROUS TREES DOWN ALONG HIGHWAY 32 IN VAN VLEET WITH CARS STRIKING FALLEN TREES. NO INJURIES REPORTED AT THIS TIME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 11.4 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2012-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 799 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2012-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 327 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
799 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
451 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
327 m²/s²
0-3 km storm-relative helicity
474 m²/s²
Significant tornado parameter
2.1
Supercell composite
10.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

178 
WUUS54 KMEG 082323
SVRMEG
MSC013-017-071-115-161-090015-
/O.NEW.KMEG.SV.W.0092.120308T2323Z-120309T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
523 PM CST THU MAR 8 2012

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CALHOUN COUNTY IN NORTHEAST MISSISSIPPI...
  CHICKASAW COUNTY IN NORTHEAST MISSISSIPPI...
  PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHEASTERN LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI...
  EAST CENTRAL YALOBUSHA COUNTY IN NORTHWEST MISSISSIPPI...

* UNTIL 615 PM CST

* AT 523 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. 
  THIS STORM WAS LOCATED 9 MILES SOUTHWEST OF BANNER...OR 13 MILES
  SOUTHEAST OF WATER VALLEY...AND MOVING EAST AT 60 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HOUSTON...
  PONTOTOC AND TRACE STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3436 8883 3383 8883 3390 8963 3438 8938
TIME...MOT...LOC 2323Z 271DEG 52KT 3400 8941

$$
2 follow-up statements
306 
WWUS54 KMEG 082344
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
544 PM CST THU MAR 8 2012

MSC071-161-082354-
/O.CAN.KMEG.SV.W.0092.000000T0000Z-120309T0015Z/
YALOBUSHA MS-LAFAYETTE MS-
544 PM CST THU MAR 8 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LAFAYETTE AND
SOUTHEASTERN YALOBUSHA COUNTIES IS CANCELLED...

AT 544 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA 
AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. 
THEREFORE...THE SEVERE THUNDERSTORM WARNING IS CANCELLED.

LAT...LON 3388 8939 3409 8928 3416 8927 3417 8925
      3425 8925 3437 8923 3436 8883 3383 8883
TIME...MOT...LOC 2344Z 269DEG 47KT 3434 8902 3415 8908
          3410 8898 3390 8901

$$

MSC013-017-115-090015-
/O.CON.KMEG.SV.W.0092.000000T0000Z-120309T0015Z/
PONTOTOC MS-CHICKASAW MS-CALHOUN MS-
544 PM CST THU MAR 8 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CST
FOR NORTHEASTERN CALHOUN...CHICKASAW AND PONTOTOC COUNTIES...

AT 544 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM BUCHANNAN TO PANNELL TO WALLFIELD TO PYLAND...OR ALONG A LINE
EXTENDING FROM 8 MILES NORTHWEST OF PONTOTOC TO 11 MILES SOUTHWEST OF
PONTOTOC TO 11 MILES SOUTH OF PONTOTOC TO HOUSTON...MOVING EAST AT 55
MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ALGOMA...
ECRU...ENDVILLE...FURRS...HOULKA...HOUSTON...NEW HOULKA...OAKLAND...
PITTSBORO...PONTOTOC...PYLAND...RANDOLPH...SHERMAN AND THAXTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3388 8939 3409 8928 3416 8927 3417 8925
      3425 8925 3437 8923 3436 8883 3383 8883
TIME...MOT...LOC 2344Z 269DEG 47KT 3434 8902 3415 8908
          3410 8898 3390 8901

$$

BORGHOFF
762 
WWUS54 KMEG 082358
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
558 PM CST THU MAR 8 2012

MSC013-090008-
/O.CAN.KMEG.SV.W.0092.000000T0000Z-120309T0015Z/
CALHOUN MS-
558 PM CST THU MAR 8 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CALHOUN COUNTY IS
CANCELLED...

AT 558 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA 
AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. 
THEREFORE...THE SEVERE THUNDERSTORM WARNING IS CANCELLED.

LAT...LON 3386 8913 3435 8902 3436 8883 3383 8883
TIME...MOT...LOC 2358Z 270DEG 43KT 3434 8882 3415 8888
          3410 8878 3390 8881

$$

MSC017-115-090015-
/O.CON.KMEG.SV.W.0092.000000T0000Z-120309T0015Z/
PONTOTOC MS-CHICKASAW MS-
558 PM CST THU MAR 8 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CST
FOR CHICKASAW AND EASTERN PONTOTOC COUNTIES...

AT 558 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM ENDVILLE TO CHIWAPA TO OAKLAND TO BUENA VISTA...OR
ALONG A LINE EXTENDING FROM TRACE STATE PARK TO 8 MILES SOUTH OF
TRACE STATE PARK TO 8 MILES NORTHWEST OF OKOLONA TO 8 MILES EAST OF
HOUSTON...MOVING EAST AT 50 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ALGOMA...
ENDVILLE...FURRS...HOULKA...HOUSTON...NEW HOULKA...OAKLAND...
PONTOTOC...PYLAND...SHERMAN...TREBLOC...TROY...CHERRY CREEK AND ROUGH
EDGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS 
CALHOUN COUNTY. THIS IS AN EXTREMELY DANGEROUS SITUATION. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!

&&

LAT...LON 3386 8913 3435 8902 3436 8883 3383 8883
TIME...MOT...LOC 2358Z 270DEG 43KT 3434 8882 3415 8888
          3410 8878 3390 8881

$$

BORGHOFF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 8, 3:30 PM CST, 1 hour 53 minutes earlier.

Area forecast discussion, Mar 8, 3:30 PM CST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
330 PM CST THU MAR 8 2012

.DISCUSSION...20Z SURFACE ANALYSIS PLACES A COLD FRONT FROM
SAVANNAH TENNESSEE BACK TOWARDS THE SOUTHERN THIRD OF ARKANSAS.
REGIONAL WSR-88D RADAR TRENDS HAVE SHOWN A MAJORITY IF NOT ALL OF
THE SHOWER/THUNDERSTORM ACTIVITY BEING LOCATED BEHIND THE COLD
FRONT AND ELEVATED IN NATURE DUE TO THE MOSTLY CLOUDY TO CLOUDY
SKIES AND SURFACE BASED INSTABILITY NEARLY NON-EXISTENT. SHORT
TERM HEAVY RAINFALL POTENTIAL FOR LATE THIS WEEKEND INTO EARLY
NEXT WEEK IS THE MAIN CHALLENGE IN THIS AFTERNOON/S FORECAST.

.SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)...A COLD FRONT WILL
CONTINUE TO SLOWLY MOVE THROUGH THE LOWER MISSISSIPPI VALLEY
TONIGHT. SHOWERS AND A FEW ELEVATED THUNDERSTORMS WILL CONTINUE
ACROSS THE MID SOUTH TONIGHT...ESPECIALLY SOUTH OF I-40.
HOWEVER...CONFIDENCE REMAINS LOW WITH RESPECT TO FLOODING/FLASH
FLOODING DUE TO CONVECTIVE TRENDS THROUGHOUT TODAY.

SHORT TERM MODELS INDICATE SURFACE AND SHORTWAVE UPPER LEVEL
RIDGING WILL BRING RAIN FREE WEATHER ACROSS THE MID SOUTH FOR
FRIDAY AND SATURDAY. SURFACE AND UPPER LEVEL RIDGING WILL MOVE
EAST SATURDAY NIGHT AS AN UPPER LEVEL LOW AND AREA OF LOW PRESSURE
MOVE FROM THE SOUTHERN PLAINS INTO THE MIDDLE/UPPER MISSISSIPPI
VALLEY FOR SUNDAY INTO MONDAY...BRINGING ADDITIONAL SHOWERS AND
THUNDERSTORMS BACK TO THE LOWER MISSISSIPPI VALLEY. LATEST MODEL
RUNS INDICATE SOMEWHAT LESS RAINFALL POTENTIAL THAN PREVIOUS MODEL
RUNS. DUE TO LOWER CONFIDENCE WILL LET THE CURRENT HYDROLOGIC
OUTLOOK /ESF/ EXPIRE THIS AFTERNOON...AND LET EVENING/MIDNIGHT
SHIFTS REASSESS FLOODING/FLASH FLOODING POTENTIAL FOR LATE THIS
WEEKEND INTO EARLY NEXT WEEK AFTER THE 00Z MODEL RUN ARRIVES.

.LONG TERM...(TUESDAY THROUGH THURSDAY)...12Z GFS/ECMWF LONG TERM
MODELS INDICATE A SURFACE BOUNDARY WILL REMAIN QUASI-STATIONARY
ACROSS THE LOWER MISSISSIPPI VALLEY THROUGH EARLY TO MIDDLE OF
NEXT WEEK. THUS...HAVE CARRIED LOW END POPS AND MAY NEED TO RAISE
UPWARD ACCORDINGLY IF THIS SCENARIO UNFOLDS.

&&

.AVIATION...
18Z TAF CYCLE

A COLD FRONT IS MOVING ACROSS THE MIDSOUTH. IT HAS ALREADY PASSED THROUGH
JBR AND SHOULD MOVE THROUGH MEM AND MKL AROUND 19-20Z. WINDS WILL
SHIFT ABRUPTLY WITH ITS PASSAGE...FROM THE NORTH AROUND 15 KNOTS
WITH GUSTS TO 25-30. HEAVY RAIN AND THUNDERSTORMS WILL ACCOMPANY
THE FRONT...LIKELY PRECEDING IT BY AN HOUR OR SO. STEADY RAIN
AND POSSIBLY THUNDER WILL CONTINUE FOR SEVERAL HOURS AFTER ITS
PASSAGE. VISIBILITY WILL LIKELY BE REDUCED AS LOW AS 1SM AT TIMES
IN ASSOCIATION WITH THE HEAVIEST STORMS. CIGS WILL FALL BELOW 1000
FEET AS THE FRONT PASSES...THEN GRADUALLY RISE STARTING 2-3 HOURS
AFTER PASSAGE. FROPA NEAR TUP AROUND 01Z.

NORTHERLY FLOW WILL CONTINUE OVERNIGHT INTO TOMORROW. CIGS WILL
IMPROVE AFTER MIDNIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  40  56  38  66 / 100  20   0  10
MKL  39  57  32  66 /  90  10   0   0
JBR  39  57  36  59 /  90  10   0  10
TUP  44  56  35  67 / 100  40  10   0

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Mar 8, 3:31 PM CST, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
331 PM CST THU MAR 8 2012

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-091145-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
331 PM CST THU MAR 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Mar 8, 5:14 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
514 PM CST THU MAR 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0301 PM     FLASH FLOOD      2 N BONO                35.94N 90.80W
03/08/2012                   CRAIGHEAD          AR   EMERGENCY MNGR

            COUNTY ROAD 328 IS IMPASSIBLE.

0459 PM     FLOOD            3 S LAKE CITY           35.78N 90.45W
03/08/2012                   CRAIGHEAD          AR   FIRE DEPT/RESCUE

            ROAD NEAR COUNTY ROAD 815 AND 816 WASHED AWAY.

&&

TLS

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 4:54 PM CSTSevere Thunderstorm WarningMEGCalhoun, Lafayette, Panola, Yalobusha51 min
Mar 8, 5:10 PM CSTWind AdvisoryMEGAlcorn, Benton, Calhoun, Chickasaw, Coahoma, DeSoto and 16 more5 hr
Mar 8, 5:53 PM CSTSevere Thunderstorm WarningMEGChickasaw, Itawamba, Lee, Monroe52 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.